North Carolina, 2012

Hail in North Carolina, March 17, 2012

March 17, 2012 · NWS RAH · 1 event in 1 county or zone

As a mid level ridge persisted over central North Carolina, several weak upper level disturbances moving atop the ridge crossed the region. One of these disturbances interacted with a moist and moderately unstable air mass as a back door cold front moved through the area, resulting in scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

As a mid level ridge persisted over central North Carolina, several weak upper level disturbances moving atop the ridge crossed the region. One of these disturbances interacted with a moist and moderately unstable air mass as a back door cold front moved through the area, resulting in scattered showers and thunderstorms. One of these storms became severe, producing quarter size hail and some minor wind damage. Some minor urban flooding was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 17, 2:15 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 17, 2:15 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT MAR 17 2012

.SYNOPSIS...
A WEAK BACK DOOR COLD FRONT WILL SETTLE SOUTH THROUGH CENTRAL NC
THROUGH TONIGHT. HIGH PRESSURE WILL FOLLOW AND RIDGE INTO NC FROM
THE COASTAL MIDDLE ATLANTIC REGION THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

THROUGH EARLY TONIGHT: A SURFACE TROUGH/WEAK BACK DOOR COLD FRONT
STRETCHED AT 18Z FROM NEAR KMRH-KSOP-KEXX...WHILE THE MORE
NOTICEABLE COOLING RELATIVE TO TEMPERATURES OF FRI HAVE BEEN FOCUSED
OVER NORTHEASTERN NC/SOUTHEASTERN VA OWING TO A MORE ONSHORE
COMPONENT OF THE LOW LEVEL FLOW OFF OF COOL MIDDLE ATLANTIC COASTAL
WATERS. THIS TRAILING MARITIME PUSH...ASSOCIATED ENHANCED CUMULUS
FIELD PER VISIBLE SATELLITE IMAGERY...AND LOCATION OF A H85 TROUGH
AXIS PER REGIONAL VWP DATA...WILL LIKELY MARK THE APPROXIMATE
NORTHEASTWARD BOUND FOR THE POTENTIAL FOR DEEP CONVECTIVE
DEVELOPMENT THIS AFTERNOON. ISOLATED TO SCATTERED CONVECTION WILL
REMAIN POSSIBLE THROUGHOUT CENTRAL NC THIS AFTERNOON...GIVEN THE
PRESENCE OF THESE TWO CONVERGENCE-FOCUSING BOUNDARIES AMIDST
DEVELOPING WEAK TO MODERATE BOUNDARY LAYER (BL)-BASED INSTABILITY
PER MODIFIED 12Z PROXIMITY RAOBS FOR REPRESENTATIVE BL PARCELS OF
UPPER 70S-LOWER 80S TEMPERATURES OVER 50 TO 60 DEGREE
DEWPOINTS...FROM NW TO SE.

ALOFT...A PAIR OF VORTICITY MAXIMA STRETCHED FROM THE SC UPSTATE TO
WEST-CENTRAL NC -- THE FORMER APPARENT ON SATELLITE IMAGERY AND MUCH
STRONGER PER RUC MID LEVEL VORTICITY ANALYSES -- WILL DRIFT EASTWARD
IN WEAK (10-15 KTS) WESTERLY MID LEVEL STEERING FLOW. THESE FEATURES
MAY FOCUS CONVECTION FROM CENTRAL SC TO SE NC THIS AFTERNOON.

STORMS HAVE ALSO ALREADY FIRED ON THE EAST-FACING SLOPES OF THE
NC/VA BLUE RIDGE...AND THE CONVECTIVE ALLOWING MODELS (CAMS)
CONTINUE TO INDICATE THE POTENTIAL FOR THESE TO PROPAGATE ON THEIR
CONGLOMERATE OUTFLOWS -- AND WITH THE AFOREMENTIONED WEAK MID LEVEL
STEERING FLOW -- EASTWARD INTO THE WESTERN PIEDMONT THROUGH EARLY
THIS EVENING. SOME OF THIS ACTIVITY MAY CONTINUE EASTWARD ACROSS THE
REMAINDER OF CENTRAL NC OVERNIGHT...THOUGH CONFIDENCE IS NOT HIGH
ENOUGH TO CARRY MORE THAN A SLIGHT TO LOW CHANCE POP INTO THE NIGHT
TIME HOURS.

MOIST MARITIME NORTHEASTERLY FLOW FROM OFF THE ATLANTIC...WHICH HAS
ALREADY SUPPORTED AN EXPANSIVE AREA OF MARINE STRATUS AND FOG ALL
THE WAY DOWN THE MID ATLANTIC COASTAL WATERS TO NEAR KORF AS OF
18Z...WILL PROMOTE THE DEVELOPMENT OF LOW STRATUS AND FOG FROM NE TO
SW ACROSS THE CWFA BETWEEN 04-10Z. GIVEN A LACK OF APPRECIABLE CAA
EXCEPT OVER THE FAR NORTHEAST...LOWS WILL BE SIMILAR TO PREVIOUS
NIGHTS - 52 TO 58... COOLEST NORTHEAST.

OVERNIGHT: BEHIND THE FRONT...COOLER AND MOIST MARITIME
NORTHEASTERLY FLOW IS EXPECTED TO RESULT IN SLIGHTLY COOLER
OVERNIGHT LOWS TONIGHT...ESPECIALLY ACROSS THE NORTHEAST.
THEREFORE...AM EXPECTING MIN TEMPS TO RANGE FROM THE LOWER 50S
ACROSS THE NORTHEAST TO MID/UPPER 50S FURTHER SOUTH AND WEST.

SUN AND SUN NIGHT: LOW STRATUS AND FOG WILL SLOWLY LIFT AND BURN OFF
DURING THE MORNING AND MIDDAY HOURS...BUT SCT TO BKN 2000-3500 FT
CLOUDS WILL LIKELY LINGER THROUGHOUT THE AFTERNOON. ANY PARTIAL
CLEARING LATE IN THE DAY AND DURING THE EVENING WILL THEN CAUSE
AREAS OF FOG AND/OR STRATUS TO REDEVELOP OVERNIGHT INTO EARLY MON.
THE CLOUDS AND MORE NOTICEABLY COOLER AIR MASS (ONCE THE
NORTHEASTERLY TO EASTERLY FLOW FULLY ENCOMPASSES CENTRAL NC
TONIGHT)...SHOULD HOLD TEMPS IN THE 71 TO 78 DEGREE RANGE FROM VA TO
SC STATE BORDERS. THE COOLER TEMPS AND RESULTANT WEAK INSTABILITY...
AND ANTICYCLONIC FLOW IN HIGH PRESSURE RIDGING SOUTHWARD FROM THE
COASTAL MIDDLE ATLANTIC (AND TO THE NORTH OF THE WEAK BACK DOOR
FRONT FORECAST TO STALL/WASH OUT OVER SC SUN)...SHOULD RESULT IN
LESSER CHANCES FOR CONVECTION THAN PREVIOUS DAYS. NONETHELESS...THE
CONTINUED PRESENCE OF A MID LEVEL SHEAR AXIS THAT EARLIER SAT WAS
ANALYZED FROM THE OH VALLEY TO THE NC COAST...AND APPROACH PASSAGE
OF A SOUTHERN STREAM DISTURBANCE OVER MO THIS AFTERNOON...WARRANTS A
SLIGHT CHANCE OF SHOWERS...MAINLY WITH HEATING SUN AFT-EVE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 305 PM...

RIDGE ALOFT OVER THE EASTERN UNITED STATES WITH SURFACE HIGH
PRESSURE OFFSHORE. WEAK WINDS...PRECIPITABLE WATERS NEAR ONE INCH
AND MINIMAL INSTABILITY AND POTENTIAL ENERGY SUGGESTS NO MORE THAN A
ONE IN FIVE CHANCE FOR MEASURABLE RAIN... DIURNALLY DRIVEN BY
AFTERNOON HEATING. LOW LEVEL THICKNESSES 25 TO 30 METERS ABOVE
NORMAL WITH SOME MINIMAL REDUCTION IN INSOLATION BY CLOUDS DURING
THE AFTERNOON. AFTERNOON HIGH TEMPERATURES 76 TO 81. LOW
TEMPERATURES IN THE MID TO UPPER 50S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 305 PM...

DEEP SLOWLY PROGRESSING TROUGH OR CUT OFF LOW OVER TEXAS WEDNESDAY
MORNING ATTEMPTS TO REACH THE CAROLINAS LATE IN THE PERIOD...
ALTHOUGH THE EAST COAST RIDGE RESISTS. MODEL SPREAD IN SOLUTIONS
REDUCES CONFIDENCE... AS DOES LACK OF DECENT RUN TO RUN CONTINUITY
WITHIN MODELS. MODELS FREQUENTLY TOO FAST WITH CUT OFF LOWS AND WILL
FAVOR THE SLOWER GFS TIMING... THOUGH THIS MAY ALSO BE TOO FAST.

WILL CONTINUE LOW CHANCES FOR MAINLY AFTERNOON SHOWERS OR A
THUNDERSTORM FROM PREVIOUS DAYS INTO MID WEEK WITH RAIN CHANCES
RISING TO 30 TO 40 PERCENT FOR FRIDAY AND SATURDAY AS WINDS ALOFT
BEGIN TO INCREASE.

AFTERNOON HIGH TEMPERATURES IN THE MID 70S. LOW TEMPERATURES MID AND
UPPER 50S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 210 PM SATURDAY...

VFR CONDITIONS...OUTSIDE OF SCATTERED SHOWERS AND STORMS MAINLY
THROUGH THIS EVENING...WILL CONTINUE THROUGH EARLY TONIGHT. THESE
CONDITIONS WILL THEN DETERIORATE TO IFR CEILINGS AND MVFR-IFR
VISIBILITIES FROM NE TO SW BETWEEN 04-10Z...OWING TO MOIST MARITIME
NORTHEASTERLY FLOW FROM OFF THE ATLANTIC. INDEED...AN EXPANSIVE AREA
OF MARINE STRATUS AND FOG HAD ADVECTED ALL THE WAY DOWN THE MID
ATLANTIC COASTAL WATERS TO NEAR KORF AS OF 18Z...AND THIS IS THE AIR
MASS THAT WILL CONTINUE SOUTHWESTWARD AND CAUSE THE DETERIORATING
AVIATION CONDITIONS ACROSS CENTRAL NC OVERNIGHT. CONDITIONS WILL
GRADUALLY IMPROVE WITH HEATING ON SUNDAY...WITH VISIBILITIES
BECOMING VFR AND CEILINGS LIFTING TO MVFR BETWEEN 13-16Z.

LOOKING BEYOND 18Z SUNDAY: SCT TO BKN 2000-3500 FT CLOUDS WILL
LINGER THROUGHOUT THE AFTERNOON SUN...AND ANY PARTIAL CLEARING LATE
IN THE DAY AND DURING THE EVENING WILL CAUSES AREAS OF FOG AND/OR
STRATUS TO REDEVELOP OVERNIGHT INTO EARLY MON. MORNING FOG OR
STRATUS AND SCT TO BKN AFTERNOON CONVECTIVE CLOUD BASES GENERALLY
BETWEEN 2500-3500 FT...AND ASSOCIATED ISOLATED TO WIDELY SCATTERED
CONVECTION...WILL THEN RULE THROUGH THE MIDDLE OF THE WORK WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...
LONG TERM...
AVIATION...MWS
Hazardous weather outlook, Mar 17, 3:12 AM EST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
412 AM EDT SAT MAR 17 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-180815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
412 AM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 17, 4:00 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT MAR 17 2012

NCZ021-172145-
FORSYTH-
500 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 545
PM EDT...

AT 459 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LEWISVILLE...OR ABOUT 7 MILES SOUTHEAST OF EAST BEND...MOVING EAST AT
10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEWISVILLE...
PFAFFTOWN...AND WINSTON-SALEM.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
ISOLATED CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 196.

WINDS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. DUE TO THE SLOW MOVEMENT OF THESE STORMS...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS CAN BE
EXPECTED.

&&

LAT...LON 3611 8051 3614 8044 3622 8044 3626 8045
      3626 8012 3603 8015 3603 8021 3600 8022
      3600 8032 3597 8038 3598 8042 3601 8042
      3606 8047 3604 8050 3605 8051 3609 8053
TIME...MOT...LOC 2059Z 283DEG 11KT 3613 8044

VINCENT
Special weather statement, Mar 17, 4:34 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT SAT MAR 17 2012

NCZ085-172215-
SCOTLAND-
534 PM EDT SAT MAR 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND COUNTY THROUGH 615
PM EDT...

AT 534 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
EAST LAURINBURG...OR ABOUT OVER LAURINBURG...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL SOUTHEASTERN
SCOTLAND COUNTY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
ISOLATED DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE VERY HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3466 7946 3478 7948 3485 7934 3482 7935
      3477 7933 3464 7944 3464 7946
TIME...MOT...LOC 2134Z 342DEG 3KT 3477 7939

VINCENT
Special weather statement, Mar 17, 4:49 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT SAT MAR 17 2012

NCZ021-172230-
FORSYTH-
549 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 630
PM EDT...

AT 549 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PFAFFTOWN...OR ABOUT OVER WINSTON-SALEM...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STANLEYVILLE...AND
WINSTON-SALEM.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.

THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WHICH WILL CAUSE
MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...
ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS. MOTORISTS SHOULD REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3623 8040 3623 8004 3601 8005 3603 8013
      3603 8021 3600 8022 3600 8032 3598 8038
      3597 8042
TIME...MOT...LOC 2149Z 274DEG 7KT 3614 8029

VINCENT
Special weather statement, Mar 17, 5:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT SAT MAR 17 2012

NCZ086-172315-
HOKE-
626 PM EDT SAT MAR 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE COUNTY THROUGH 715 PM
EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BOWMORE...OR ABOUT 6 MILES WEST OF RAEFORD...MOVING SOUTHEAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BOWMORE...SILVER
CITY...AND RAEFORD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
ISOLATED DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3484 7935 3494 7935 3497 7937 3500 7942
      3503 7943 3514 7930 3496 7903 3495 7903
      3484 7919
TIME...MOT...LOC 2226Z 299DEG 10KT 3499 7931

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 111 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hoke

When
March 17, 5:50 PM EST
Where
Hoke County, 3.45 mi S of Five Pts
Measured
1 in hail
Reported by
Public
Coordinates
34.970, -79.370

Quarter and nickel sized hail was reported and one tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370036.